Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 144, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2018, 4:07 PM CDT for Clark County, Comanche County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 4:07 PM CDT (21:07 UTC)
- Expired
- May 29, 2018, 5:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Clark County, KS, Comanche County, KS
The radar
The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 4:23 PM CDT | HAIL 1.25 | 12 S Sitka, KS | HALF DOLLAR HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:19 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -422 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted.
293
WUUS53 KDDC 292107
SVRDDC
KSC025-033-292200-
/O.NEW.KDDC.SV.W.0144.180529T2107Z-180529T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
407 PM CDT TUE MAY 29 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Western Comanche County in south central Kansas...
Eastern Clark County in southwestern Kansas...
* Until 500 PM CDT
* At 406 PM CDT, a severe thunderstorm was located 9 miles south of
Sitka, moving northeast at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ashland, Coldwater, Protection, Sitka, Lake Coldwater and
Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for south central
and southwestern Kansas.
LAT...LON 3700 9985 3739 9977 3726 9921 3700 9940
TIME...MOT...LOC 2106Z 205DEG 15KT 3704 9965
HAIL...2.00IN
WIND...60MPH
$$
Reynolds1 follow-up statement
129
WWUS53 KDDC 292133
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
433 PM CDT TUE MAY 29 2018
KSC025-033-292200-
/O.CON.KDDC.SV.W.0144.000000T0000Z-180529T2200Z/
Comanche KS-Clark KS-
433 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WESTERN COMANCHE AND EASTERN CLARK COUNTIES...
At 432 PM CDT, a severe thunderstorm was located 6 miles south of
Protection, moving northeast at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Coldwater, Protection, Sitka, Lake Coldwater and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 900 PM CDT for south central
and southwestern Kansas.
LAT...LON 3701 9972 3737 9969 3726 9921 3700 9940
TIME...MOT...LOC 2132Z 221DEG 20KT 3711 9948
HAIL...2.00IN
WIND...60MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:19 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 29, 1:19 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 119 PM CDT Tue May 29 2018 ...updated discussion... .SHORT TERM...(This evening through Wednesday) Issued at 111 PM CDT Tue May 29 2018 12Z meso models are not doing well with the convection earlier this morning. The only model that seems to be trending towards a more correct solution is recent versions of the HRRR. As such, confidence in this forecast is medium at best. Vis satellite shows a boundary across SE portions of the forecast area. This boundary may have retreated back north all the way to KDDC as we have SE winds now. Therefore, feel the best chance of severe is Dodge City and points E and SE. Upscale growth should occur fairly rapidly with this boundary. Main threats will be marginal severe wind and hail. Any tornado potential would be located across the far SE, if that. Again, confidence is lower this forecast... we will have to see how this evolves. Heavy rain of 1-3" could be possible as well, particularly towards Barber county. .LONG TERM...(Wednesday night through Tuesday) Issued at 111 PM CDT Tue May 29 2018 There is a slight chance of storms mainly across the southern zones tomorrow. Depending how short term convection evolves will also determine what happens tomorrow. Confidence is low. Beyond Wednesday, a dry and warm weather pattern is indicated by the EC. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM CDT Tue May 29 2018 Some MVFR cigs association with some light showers this afternoon. Additional showers and thunderstorms could be possible this evening for KDDC/KHYS. There is some uncertainty in this as the atmosphere is pretty worked over from the earlier precipitation. Will watch and amend as necessary. Residual moisture lingering may result in MVFR flight conditions tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 84 61 89 63 / 50 50 0 20 GCK 80 59 88 61 / 20 10 0 20 EHA 85 60 88 60 / 10 10 10 40 LBL 87 61 89 63 / 10 10 0 30 HYS 78 59 88 63 / 90 70 0 10 P28 94 64 90 67 / 70 80 0 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, May 29, 3:31 AM CDT, 12 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 331 AM CDT Tue May 29 2018 KSZ030-031-043>046-061>066-074>081-084>090-301030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 331 AM CDT Tue May 29 2018 /231 AM MDT Tue May 29 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible this afternoon through early tonight. Tennis ball size hail or larger along with wind gusts of 60 to 70 mph and periods of very heavy rainfall will be possible from these storms late today and early this evening. An isolated tornado or two will also be possible. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Strong to severe thunderstorms may be possible near the Oklahoma border Wednesday evening. Main hazards Wednesday night will be heavy rainfall, hail up to golf balls, and wind gusts up to 60 mph. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Thursday No hazards. * Friday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 pm along and east of highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 29, 2:01 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
201 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 9 S CHARLESTON 37.73N 100.58W
05/28/2018 GRAY KS EMERGENCY MNGR
ONE HALF OF A SCHOOL ROOF WAS TORN OFF, WITH
AT LEAST 5 PIVOTS OVERTURNED IN THE AREA.
TIME NOT KNOWN; ESTIMATED FROM RADAR TRENDS.
&&
MRLocal storm report, May 29, 2:05 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
205 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 1 E PIERCEVILLE 37.88N 100.65W
05/28/2018 GRAY KS EMERGENCY MNGR
SEMI ROLLOVER.
&&
MRLocal storm report, May 29, 2:09 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
209 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 9 S LAKIN 37.81N 101.27W
05/28/2018 M0.70 INCH KEARNY KS TRAINED SPOTTER
RAIN FROM OVERNIGHT.
&&
MRSpecial weather statement, May 29, 3:22 PM CDT, 45 minutes before
Special Weather Statement National Weather Service Dodge City KS 322 PM CDT TUE MAY 29 2018 KSZ088-089-292100- Clark KS-Comanche KS- 322 PM CDT TUE MAY 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COMANCHE AND SOUTHEASTERN CLARK COUNTIES UNTIL 400 PM CDT... At 322 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Acres, moving northeast at 30 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ashland, Protection, Sitka and Acres. A tornado watch remains in effect until 900 PM CDT for south central and southwestern Kansas. LAT...LON 3700 9995 3732 9976 3723 9932 3700 9955 TIME...MOT...LOC 2022Z 215DEG 25KT 3700 9977 Reynolds
Special weather statement, May 29, 3:37 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Dodge City KS 337 PM CDT TUE MAY 29 2018 KSZ063-064-077-078-292115- Gray KS-Finney KS-Hodgeman KS-Ford KS- 337 PM CDT TUE MAY 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...EASTERN FINNEY...SOUTHWESTERN HODGEMAN AND NORTHEASTERN GRAY COUNTIES UNTIL 415 PM CDT... At 336 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Cimarron, moving northeast at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Jetmore and Kalvesta. A severe thunderstorm watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3780 10017 3791 10036 3822 10019 3806 9986 TIME...MOT...LOC 2036Z 215DEG 13KT 3792 10024 Reynolds
Special weather statement, May 29, 4:02 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Dodge City KS 402 PM CDT TUE MAY 29 2018 KSZ088-089-292200- Clark KS-Comanche KS- 402 PM CDT TUE MAY 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COMANCHE AND EASTERN CLARK COUNTIES UNTIL 500 PM CDT... At 402 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Sitka, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ashland, Coldwater, Protection, Sitka, Lake Coldwater, Acres and Buttermilk. A tornado watch remains in effect until 900 PM CDT for south central and southwestern Kansas. LAT...LON 3700 9996 3738 9982 3723 9925 3700 9939 TIME...MOT...LOC 2102Z 211DEG 14KT 3704 9971 Reynolds
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness, Scott | 55 min |
| May 28, 7:11 PM CDT | Tornado Warning | DDC | Lane | 10 min |
| May 28, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 46 min |
| May 28, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny, Stevens | 52 min |
| May 28, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 50 min |
| May 28, 7:37 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Finney, Hodgeman, Lane, Ness, Pawnee and 3 more | 53 min |
| May 28, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Haskell, Hodgeman and 3 more | 54 min |
| May 28, 7:56 PM CDT | Areal Flood Warning | DDC | Lane, Scott | 3 hr |
| May 28, 8:03 PM CDT | Tornado Warning | DDC | Hodgeman, Ness | 12 min |
| May 28, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Seward, Stevens | 53 min |
| May 28, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 39 min |
| May 28, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Pawnee, Rush, Trego | 29 min |
| May 28, 8:38 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Hodgeman, Pawnee | 67 min |
| May 28, 8:50 PM CDT | River Flood Warning | DDC | Ellis, Trego | 28 hr |
| May 28, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Pawnee, Rush, Trego | 55 min |
| May 28, 9:22 PM CDT | Flash Flood Warning | DDC | Ellis, Trego | 6 hr |
| May 28, 9:25 PM CDT | Special Weather Statement | DDC | Gray, Haskell, Meade | 35 min |
| May 28, 9:41 PM CDT | Special Weather Statement | DDC | Seward | 34 min |
| May 28, 10:01 PM CDT | Special Weather Statement | DDC | Clark, Meade | 29 min |
| May 28, 10:12 PM CDT | Special Weather Statement | DDC | Pawnee | 33 min |
| May 28, 10:15 PM CDT | Special Weather Statement | DDC | Seward | 45 min |
| May 28, 10:40 PM CDT | Special Weather Statement | DDC | Clark | 50 min |
| May 29, 4:21 AM CDT | River Flood Warning | DDC | Trego | 15 hr |
| May 29, 3:22 PM CDT | Special Weather Statement | DDC | Clark | 38 min |
| May 29, 3:37 PM CDT | Special Weather Statement | DDC | Hodgeman | 38 min |
| May 29, 3:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 47 min |
| May 29, 4:02 PM CDT | Special Weather Statement | DDC | Clark | 58 min |
| May 29, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman, Ness | 47 min |
| May 29, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 45 min |
| May 29, 4:36 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 54 min |
| May 29, 4:43 PM CDT | Tornado Warning | DDC | Ford, Gray | 21 min |
| May 29, 4:51 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 54 min |
| May 29, 4:54 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche | 51 min |
| May 29, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 43 min |
| May 29, 5:12 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 48 min |
| May 29, 5:20 PM CDT | Special Weather Statement | DDC | Trego | 55 min |
| May 29, 5:32 PM CDT | Tornado Warning | DDC | Ford | 16 min |
| May 29, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa | 32 min |
| May 29, 5:45 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 45 min |
| May 29, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa, Pawnee, Stafford | 43 min |
| May 29, 5:59 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 46 min |
| May 29, 6:00 PM CDT | Special Weather Statement | DDC | Pawnee | 60 min |
| May 29, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 55 min |
| May 29, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 48 min |
| May 29, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 64 min |
| May 29, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Edwards, Kiowa, Pratt | 48 min |
| May 29, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.